Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 101, NWS Louisville, KY

June 1, 2018Crawford County, Harrison County, Perry County, Indiana; Meade County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 1, 2018, 12:44 AM EDT for Crawford County, Harrison County, Perry County, Indiana; Meade County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2018, 12:44 AM EDT (04:44 UTC)
Expired
Jun 1, 2018, 1:15 AM EDT
In force
31 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crawford County, IN, Harrison County, IN, Perry County, IN, Meade County, KY

The radar

The Louisville radar (KLVX), 59 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2231 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2231 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

663 
WUUS53 KLMK 010444
SVRLMK
INC025-061-123-KYC163-010515-
/O.NEW.KLMK.SV.W.0101.180601T0444Z-180601T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
1244 AM EDT FRI JUN 1 2018

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Harrison County in south central Indiana...
  Central Crawford County in south central Indiana...
  Northern Perry County in south central Indiana...
  Northwestern Meade County in central Kentucky...

* Until 115 AM EDT/1215 AM CDT/

* At 1244 AM EDT/1144 PM CDT/, a severe thunderstorm was located 9
  miles southwest of English, moving east at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Corydon, Brandenburg, Carefree Town, Mount Pleasant, Leopold,
  Leavenworth, Mauckport, Alton, New Amsterdam and Titus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3825 8672 3825 8668 3835 8668 3825 8611
      3797 8621 3812 8675
TIME...MOT...LOC 0444Z 283DEG 43KT 3823 8659 

HAIL...<.75IN
WIND...60MPH
 
$$

MJ
3 follow-up statements
719 
WWUS53 KLMK 010500
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
100 AM EDT FRI JUN 1 2018

INC025-061-123-KYC163-010515-
/O.CON.KLMK.SV.W.0101.000000T0000Z-180601T0515Z/
Harrison IN-Crawford IN-Perry IN-Meade KY-
100 AM EDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM
EDT/1215 AM CDT/ FOR SOUTHWESTERN HARRISON...CENTRAL CRAWFORD...
NORTHEASTERN PERRY AND NORTHWESTERN MEADE COUNTIES...

At 100 AM EDT/1200 AM CDT/, a severe thunderstorm was located near
Carefree Town, moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Corydon, Brandenburg, Carefree Town, Mount Pleasant, Leopold,
Leavenworth, Mauckport, Alton, New Amsterdam and Roberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

&&

LAT...LON 3834 8664 3825 8611 3797 8621 3813 8672
      3824 8668
TIME...MOT...LOC 0500Z 288DEG 33KT 3818 8644 

HAIL...<.75IN
WIND...60MPH
 
$$

MJ
996 
WWUS53 KLMK 010507
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
107 AM EDT FRI JUN 1 2018

INC025-061-123-KYC163-010515-
/O.CON.KLMK.SV.W.0101.000000T0000Z-180601T0515Z/
Harrison IN-Crawford IN-Perry IN-Meade KY-
107 AM EDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM
EDT/1215 AM CDT/ FOR SOUTHWESTERN HARRISON...CENTRAL CRAWFORD...
NORTHEASTERN PERRY AND NORTHWESTERN MEADE COUNTIES...

At 106 AM EDT/1206 AM CDT/, a severe thunderstorm was located near
Carefree Town, moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Corydon, Brandenburg, Carefree Town, Mount Pleasant, Leopold,
Leavenworth, Mauckport, Alton, New Amsterdam and Roberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

&&

LAT...LON 3832 8653 3825 8611 3797 8621 3811 8663
TIME...MOT...LOC 0506Z 283DEG 37KT 3817 8642 

HAIL...<.75IN
WIND...60MPH
 
$$

MJ
201 
WWUS53 KLMK 010513
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
113 AM EDT FRI JUN 1 2018

INC025-061-123-KYC163-010523-
/O.EXP.KLMK.SV.W.0101.000000T0000Z-180601T0515Z/
Harrison IN-Crawford IN-Perry IN-Meade KY-
113 AM EDT FRI JUN 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HARRISON...
CENTRAL CRAWFORD...NORTHEASTERN PERRY AND NORTHWESTERN MEADE COUNTIES
WILL EXPIRE AT 115 AM EDT/1215 AM CDT/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3832 8653 3825 8611 3797 8621 3811 8663
TIME...MOT...LOC 0513Z 283DEG 43KT 3815 8632 

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 12:24 AM EDT, 20 minutes earlier.

Area forecast discussion, Jun 1, 12:24 AM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1224 AM EDT Fri Jun 1 2018

...Forecast Update...

.Forecast Update...
Issued at 1223 AM EDT Fri June 1 2018

Based on latest radar/model trends and input from WPC, have extended
the flash flood watch northward in time and placement, while
dropping it across south central Kentucky. The threat for heavy
rains, and even a few strong to severe storms, will generally
persist through the next few hours.

&&

.Short Term...(This evening through Friday)
Issued at 300 PM EDT Wed May 31 2018

...Severe Weather Through This Evening Including Flash Flooding...

Several clusters and lines of strong to severe thunderstorms
occurring across much of southern Indiana and central Kentucky
today. The storms have had a history of producing damaging winds,
bringing down power lines and trees. Torrential rainfall has led to
flash flooding in some areas.

In the near term, the heart of the forecast concerns is over the
next several hours. Environment certainly remains supportive of
strong to severe storms in the next 2-3 hours as the long-lived line
of storms continues east of I-65. While some areas have been
convectively overturned, enough instability recover may lead to
damaging wind gusts and small hail.

Much more uncertainty resides in how the evening forecast will play
out. The HRRR has been very consistent in showing additional
convective initiation across southern IL, western KY in the 3-4
hours and then this propagate toward south-central and central
Kentucky late this afternoon through the evening. This seems
reasonable given that those areas have seen little thunderstorm
activity and have plenty of instability to work with. Additional,
shear is expected to be on the increase in the evening, so despite
some waning instability, better shear will maintain the severe
threat there.

Flash Flooding will also be a concern across most of the area. The
environment is certainly supportive of excessive rainfall given
PWATs are running 1.7 to near 2.0 inches and dewpoints remain in the
low 70s. The earlier storms produced flooding across the Bluegrass.
Flash Flood guidance is about 2.0 inches in 1 hour, but in areas
that picked up high amounts already, those values aren't necessarily
representative and are lower.

Hi-res models are consistent showing a swath of 2-4 inches locally
across central KY and perhaps up into southern IN. This is due to
the several rounds of storms. With this in mind, went with a Flash
Flood Watch through this evening.

Tonight - Friday

Storms will be on the decrease late tonight giving way to scattered
showers and isolated storms overnight but severe storms are not
expected. The current storms should push an effective boundary into
Tennessee. Most of Friday is expected to be less active but another
front drops through from the north in the afternoon/evening hours.
It could fire up a few thunderstorms but aren't expected to be
severe. Highs will be in the 80s.

.Long Term...(Friday night through Thursday)
Issued at 305 PM EDT Thu May 31 2018

Drier and less humid conditions are expected on Saturday. Highs are
expected to top out in the 80s.  For Saturday night and into Sunday,
another quick moving upper level disturbance is forecast to cross
the region. This feature will bring another round of showers and
thunderstorms to the area. The best chances for rainfall would be
late Saturday night and through Sunday morning with a drier
conditions arriving Sunday evening. Lows Saturday night look to cool
into the low-mid 60s, with highs on Sunday staying in the lower 80s.

Next week looks to be less active. The model consensus was used to
show mostly dry conditions Monday through Friday in the northwest
flow aloft and high pressure at the surface. Temperatures will
gradually warm from near normal to well above normal through the
week.

&&

.Aviation...(00Z TAF Issuance)
Issued at 725 PM EDT Thu May 31 2018

Low-confidence forecast as everything hinges on eventual convective
development overnight. Can initialize BWG with showers and VCTS,
with MVFR cig/vis staying just above fuel-alternate. SDF, LEX, and
HNB all remain dry with scattered mid-level decks and cirrus
ceiling.

Greatest convective impact will be in BWG where showers and storms
could be intermittent through the night. Have included TEMPO groups
in the other terminals around or just after midnight for TSRA, with
SDF going in and out of fuel-alternate between 03-07Z as a few
storms ride just far enough north to brush the area. Similar theme
with LEX, only later in the night. HNB will clear out just enough
for some low clouds and fog around daybreak, so will carry TEMPO IFR
there but others should remain no worse than high-end MVFR.

Winds shift to NW on Fri afternoon, and while we can't rule out a
pop-up shower or storm, confidence is too low to mention in the
TAFs.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until 5 AM EDT /4 AM CDT/ early this morning
     for INZ076>079-083-084-089>092.

KY...Flash Flood Watch until 5 AM EDT /4 AM CDT/ early this morning
     for KYZ023>025-029>035-038-039.

&&

Update...DM
Short Term...ZT
Long Term...ZT
Aviation...RAS
Hazardous weather outlook, May 31, 3:46 AM EDT, 20 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
346 AM EDT Thu May 31 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-010800-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
346 AM EDT Thu May 31 2018 /246 AM CDT Thu May 31 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will be possible this afternoon and
evening. The main threats with these storms will be damaging wind
gusts and heavy rainfall. Isolated large hail will be possible in the
strongest storms. An isolated, brief tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered showers and thunderstorms are expected again on Friday
afternoon and evening. At this time, severe weather is not
anticipated. Isolated to scattered thunderstorms will also be
possible late Saturday night and throughout the day on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

DM/MJ

In the hours before

Local storm report, May 31, 9:45 PM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
945 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TSTM WND DMG     1 SE SHIVELY            38.18N 85.79W
05/31/2018                   JEFFERSON          KY   EMERGENCY MNGR

            TREES DOWN ON CHURCHMAN AVENUE.

&&

MRC
Local storm report, May 31, 9:46 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
946 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TSTM WND DMG     1 NE SHIVELY            38.21N 85.80W
05/31/2018                   JEFFERSON          KY   EMERGENCY MNGR

            TREES DOWN DUBOURG AVENUE AT DIXIE HIGHWAY.

&&

MRC
Local storm report, May 31, 9:50 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
950 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TSTM WND DMG     2 S LOUISVILLE          38.23N 85.76W
05/31/2018                   JEFFERSON          KY   EMERGENCY MNGR

            TREES DOWN ON SOUTH FIRST STREET.

&&

MRC
Local storm report, May 31, 10:03 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1003 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND DMG     PROSPECT                38.35N 85.61W
05/31/2018                   JEFFERSON          KY   EMERGENCY MNGR

            TREES DOWN HIGHWAY 42 AND COVERED BRIDGE
            ROAD.

&&

MRC
Local storm report, May 31, 10:04 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1004 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND DMG     4 NNW SAINT MATTHEWS    38.29N 85.67W
05/31/2018                   JEFFERSON          KY   EMERGENCY MNGR

            TREES DOWN BLANKENBAKER LANE.

&&

MRC
Local storm report, May 31, 10:55 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1055 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND DMG     1 NNW BROWNSBORO        38.37N 85.51W
05/31/2018                   OLDHAM             KY   BROADCAST MEDIA

            SEVERAL TREES DOWNED ON HALLS HILL ROAD OFF
            KY-329.

&&

EBW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 12:22 AM EDTSevere Thunderstorm WarningLMKCrawford, Dubois, Perry23 min
Jun 1, 1:12 AM EDTAreal Flood AdvisoryLMKCrawford, Dubois, Perry3 hr
Jun 1, 1:19 AM EDTSpecial Weather StatementLMKClark, Crawford, Dubois, Floyd, Harrison, Perry56 min
Jun 1, 1:44 AM EDTAreal Flood AdvisoryLMKHarrison, Perry2 hr
May 31, 8:13 PM EDTSpecial Weather StatementLMKCumberland32 min
Jun 1, 6:30 PM EDTSpecial Weather StatementLMKJefferson30 min
Jun 1, 7:12 PM EDTSpecial Weather StatementLMKSpencer33 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.